FUDiabetes

What a crazy night


#1

6 hours high. 4 units given during this time (his TDD is only 5 - 7 units to put that into perspective). Last meal was 1800 and he just has his typical bedtime snack that usually keeps him nice all night. Haven’t experienced this stubborn of a high before. He’s not sick either.


#2

Was the drop from 350 to 250 confirmed by finger stick? Or was it just that Dexcom was confused about how high he was?

I hate nights like these…not sure exactly why they happen but they definitely do.


#3

Yeah dexcom was wrong. Shocker. Calibrated to what it actually was… Like 230


#4

This looks very much like our nightly hormone highs. Was this one different from your other growth patterns.

Just for information, that looks like our standard night hormone peaks (very hard to bring down, although 1/4 nights it is easy to bring down if that makes sense. i.e. lots of variation.

There is another pattern where two peaks occur :frowning:


#5

My first thought would be hormones, too. Or he needs a basal adjustment (I think I read that you guys have been at the same basal rate for a long time).


#6

Our normal peaks are very easy to bring down with 1/2 unit. At the very toughest peak, usually, 1 unit is plenty to get him down. 1 unit is typically plenty to bring him from 300 all the way low if not treated. This was very strange and never seen before. I basically gave him 1/2 unit ever 30 minutes for 4 hours straight and just stayed awake all night in case there was a crash. I didn’t want to be sleeping and a crash occur and I not hear it. But it went down smoothly…this is what it looks like now.


#7

I would agree if I saw patterns, but this is the first time I’ve ever seen this. His nights are typically pretty uneventful with current settings in place for basal, bolus, etc., We have basal at .10 all night and this is often times too much. I find that many nights during the week, I’m suspending basal for 3 - 4 hours at a time because he heads low more during the nights than high.


#8

Honestly, I hope it was a bad pump placement or some easily explainable and fixable issue. Otherwise, your nights will be less fun than before. We have had some of these peaks be resistant to multiple rage boluses.


#9

My other thought would be a bad pump site or bad insulin. If I find myself taking a crazy amount of corrective insulin with no effect, I change sites/insulin to see if that helps.

I hope you get it figured out soon!


#10

We’re on day 3 on the current POD. IF this is the start of a hormone shift, then it looks like we will definitely need to begin testing (if we see patterns…that’s always what I look for…one off’s don’t phase me most of the time…just annoy me), and adjusting basal needs as applicable. This could very well be the start of some hormonal change and we’ll be keeping our eyes open for this!


#11

Yeah, if we had just put on his POD, I would definitely agree and probably would have changed out the POD, but being on day 3 and it has been working fine so far. I did check out “Fred” when he was sleeping to make sure it wasn’t lifted up in any way and everything was perfect with it.

I tend to think yours and Chris’ thoughts may be correct regarding hormones but possibly just a hormone anomoly. Will definitely keep my eyes open for any changes and start testing and adjusting if we see patterns.


#12

Don’t kill yourself trying to find a basal that works for those hormone highs. If your son is anything like us, the pattern only occurs most of the time. Which precludes making forever changes in basal. The only trick we have found that works is get up around 1 am, test, and aggressively treat, then the 1/4 times where the peak is easy to bring down, give sugar.


#13

I don’t know about others, but I’ve definitely had infusion sets work fine for a day and then stop working. So it is not a case (in my case) of just because an infusion set has worked fine up until now means it’ll continue to work fine.

Did the high come down in the end? If it did, then that basically rules out the pod’s absorption.


#14

Yes, it’s the same POD on now and his BGs came down eventually and are now level at 99.

We’ve also had PODs go bad (with no error ring)…they just aren’t delivering insulin. In these cases, though, in Liam’s case, he goes up over 400 if we don’t correct. Him being level during that time, just not going down told me (in our case) that the POD was giving Insulin…just not enough, which is why I kept giving 1/2 units every 30 minutes.


#15

Wow, scary! Hey, a few times I have removed a pod early on day 3 when BG won’t correct only to find the insulin pooled up on the skin. Changing early fixes the problem.


#16

You guys are great parents. Liam’s lucky.

My site integrity tends to degrade by day 3. I’ll keep using it but I usually need stouter correction doses for same effect. But for the amounts you’re detailing, sounds like hormones. Never a dull moment.


#17

I would swap out a day 3 pod at the first sign of high BG! I mean right away!

I have seen this a number of times. Sometimes a site just does not absorb as well after a few days.

Like I have posted before, if you keep watering the same spot on your lawn for 3 days, eventually it won’t absorb. See this post I wrote for Alli a while back.

Word!


#18

The POD has been done all day. He even had a McDonald’s ice cream cone and a piece of triple layer chocolate cake for his brothers birthday.

Long night but he also now has four staples in his head from a fall today. Will post more about it later.

But besides two fast spikes that came right back down, he’s been in range great all day.


#19

Aw man, I’m so sorry to hear that.


#20

We do MDI for our 3 year old and get crazy hormone highs that look like that. They are frustrating to say the least because we do not want to over do the insulin on the cottections overnight. He can go from 6.0 (108) to 16 (288) in the hours between his bedtime and our bedtime when we test him again.

Thinking about a cgm to catch is sooner but I have not called dexcom…